What Are the Symptoms of Phentermine Withdrawal?

Phentermine withdrawal can include depression, insomnia, fatigue, and even unusual dreams or nightmares.
Article Details
  • Written By: Christina Edwards
  • Edited By: W. Everett
  • Last Modified Date: 29 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

When combined with a healthy diet and regular exercise, phentermine can be a very effective diet drug. Some users may experience some symptoms of phentermine withdrawal, however, when they stop taking this drug. Behavior and mood changes are common signs of withdrawal from phentermine. Physical signs may also be present, including trembling, gastrointestinal problems, and weight gain. Phentermine should only be taken under the supervision of a physician, who can help minimize these withdrawal symptoms.

Phentermine is a weight-loss drug that helps stimulate part of the hypothalamus, which suppresses a person's appetite. Most people use this drug only for a few weeks, just until they have established a healthy routine that includes a balanced diet and regular exercise. If this drug is misused or abused, however, it can become habit forming, resulting in several withdrawal symptoms.

Behavior changes are common symptoms of phentermine withdrawal. A person who suddenly stops taking this drug may not seem like herself. She may seem irritable, for instance, or simply out of it.

Nervousness and anxiety are other common signs of withdrawal from phentermine. Some users may also feel depressed for a time after they stop taking this drug. Insomnia and fatigue are also common, and some people even report unusual dreams or nightmares.

Ad

Physical symptoms of phentermine withdrawal are also quite common. These can include trembling or shaking, as well as gastrointestinal problems. Nausea and vomiting are not uncommon after a person stops taking this diet drug. Some people may even experience uncomfortable stomach cramps or other abdominal pain.

While weight gain is not technically a symptom of withdrawal, it can occur. After they stop taking phentermine, some people may begin to regain the weight that they have lost while taking the drug. Without the drug suppressing appetite, dieters feel more of an urge to eat. To avoid this, it is important to establish a healthy eating routine while taking the drug.

Phentermine withdrawal symptoms are also worse the longer a person takes the drug. Typically, people only take the drug for a few weeks. Since dependency and withdrawal are some of the risks of phentermine, people should never take this drug for more than a few months.

In most regions, phentermine is only available by prescription. It should not be taken without a doctor's supervision, since phentermine withdrawal symptoms are common. To prevent these symptoms, most doctors will gradually wean their patients off this drug.

Ad

More from Wisegeek

You might also Like

Discuss this Article

ddljohn
Post 3

Can phentermine withdrawal symptoms resemble food poisoning or flu?

I've been experiencing lots of symptoms but I can't tell if it's due to phentermine withdrawal or something else.

burcinc
Post 2

@burcidi-- Did you quit abruptly or did you wean off of it? You might have to get back on and then slowly wean yourself off if the withdrawal effects get to be too much. It's not easy for your body to get back to normal if you quit all of the sudden.

I weaned myself off but I still experience a few withdrawal effects. I have a lot of fatigue. Fatigue must be the most common withdrawal symptom for phentermine. I'm also having very lucid dreams every night. It's getting better though.

I think you should ask your doctor about your symptoms and see what he says.

burcidi
Post 1

I stopped taking phentermine a few days ago and I've been experiencing many of the withdrawal symptoms since then.

I don't have an appetite, I feel nauseated, tired and I'm moody as well. I wasn't expecting the withdrawal symptoms to hit me so suddenly. I thought it would take a while for the drug to leave my system and that I would adjust to it.

I just hope that things get better in the next few days.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email